Hi all I have not checked in in awhile so here I am! I am still having wild swings with bg in the 200 to 300 and some 400. I am getting frustrated and not understanding why things are not working. I am taking 2,000mg of metformin and insulin and now I have to go to a gastroenterologist for possible Gastroparesis so meds for that already. I am soon to be 32 in July and I am just done. Too many problems in 3 years time. Overwhelmed and annoyed.
Yikes!! That’s not a lot of fun. How low is it swinging when it swings? GP can be very challenging to manage too but I know there’s some other folks here who have that. Sorry I don’t know much about T2. All I do when my BG is up is take more insulin but I think that doesn’t always work w/ T2?
Are you just on one type of insulin? Are you taking insulin to cover your meals? Perhaps you need a more intensive insulin regimen.
This is not good to hear. I thought you had started on a full MDI with a basal and a bolus for your meals. And I thought you were following a low carb diet. Having wild swings is really no fun. Can you describe one of the swings? Are they triggered by meals? How many carbs? Did you go high at 2 hrs? Did you correct? Did you overshoot or go even higher?
You were basically just diagnosed as LADA. Things can get really variable. But you need to have confidence. With persistance you will get things under control.
Still on mdi and 2000 mg of met. I am using novolog and lantus. These highs are
Happening on 20 carbs. At 2hrs is when I am high and I am doing
Correcction bolus after correcction bolus. My lantus is 38 units
My carb ratio is 1:5 morning and 1:6 the rest of the day. I
Can’t get below 160 fasting or after meals. I never had this problem. I’m
Scared and I’m doing more damage.
You aren’t doing the damage, the disease is. Maybe try a 10% (or even a 20% increase in lantus doses?). IF there’s a lot of insulin resistance perhaps something like U500 would take care of that and change the dose to something manageable? Again, these are only things I’ve read about but, if they are out there and would make you feel better, it might be worth looking into?
Your basal requirements are what they are. If you need more, then you need more. I am a “big” guy. 20g of carbs raises me 40-60 mg/dl. Usually, not up to 200 mg/dl if I have a good fasting. Having a disproportionate rise may be gastro, but you may also be allergic to the food or not be counting protein. Read “Using Insulin” (again). You may well not be 1:5, you may well be 1:2. And your needs may just be changing. If your insulin dosing is just not sufficient, it may feel like you are swimming up hill. But keep things in context. You are taking care of it and you will get it figured out.
Sorry to hear, hope the gastro provides some type of relief for you! I started insulin around the same time as you and have been having issues with a lot of highs as well so I know how frustrating it is. Turns out my insulin resistance at my small size is due to taking too much synthroid so I am hyperactive my endo just cut my synthroid in half and doubled my t3 so I’m hoping to find some relief soon. Just wanted to let you know you are not alone.
Thanks! I know it not the synthroid as the endo adjusted that to be optimal for weight loss. Thank you all of you again I never dreamed this would be such a pain. It’s good to know that you started at almost the same and are having your troubles to. Not good in the sense of good, but glad I am not alone!
Actually, Synthroid is a T4 med and it is T3 that will help with metabolism & weight loss. Some people are able to convert more T3 when their T4 levels get adjusted, but most people need to supplement with T3. If your T3 levels are not where they need to be, all the Synthroid in the world won’t help you lose weight.
Hey who knew! I am learning soo much! What are examples of t3 drugs?
It does sound like your Lantus is not dosed correctly, have you ever tried splittling your Lantus dosage, that worked for me. Lantus was crapping out on me and not lasting 24 hours and I suffered severe highs. I split my dosage and took half every 12 hours, with some tweaks.
Thyroid is like diabetes – you want to know something, don’t ask your doctor!
Cytomel is a T3 – it now comes in generic form but I am not sure of the generic names. I take desiccated thyroid meds, which is natural thyroid hormones but a lot of doctors won’t prescribe those. The desiccated ones are Armour and Erfa Thyroid in Canada (I am in the US but send to Canada for mine).
Here is a good website with lots of thyroid info:
I tried this, but it seemed to not work. When I split it my morning readings were high. I did finally get a morning reading of 101 this morning after raising my dose to 39 of lantus, and doing a correction last night with a 1:5 ratio. So keep your fingers crossed!
I am taking cytomel. My TSH is actually low which indicates hyperthyroid BUT my t3 is low so they reduced my synthroid and increased my t3 cytomel.
I took armour thyroid for 2 years after fighting to get it prescribed and then it went on backorder and wasn’t available for a long time so I switched to cytomel t3 with synthroid t4 and am getting similar results. My levels were actually a bit wackier on the armour as each batch was so different.
I don’t have anything useful to add Stardust, but just want to say hang in there. Gastoparesis can certainly explain some of your difficulties, although I thought with that you first go low and then high (because the insulin hits before the food). I agree with the others that “it takes what it takes” for insulin and please don’t feel you have failed or there is something wrong with you if you need to take a lot. At the same time I hope you have or can find an endo who will work with you to help with your IR and weight loss (which are related) as well, so your insulin can do its job more easily. My thyroid which had been stable on meds for years went wacky when I was diagnosed with diabetes and then we had to change the dose and now it’s changed back to where it was to begin with. A good endo should understand the connection. I think if I was 32 instead of 62 I’d be pretty pissed off too, because you don’t expect so many medical problems at that age. But hang in there it will get better. I’m always bemused when people talk about LADA’s preserving our beta cells because me it seems like things are much more stable after the darn things go ahead and die! Happy Easter!
Yeah Thyroid has been wack since diagnosis, but this is the first medicine up for it. I am going to check out the other meds. I have an appt. with a new endo on May 4th, hopefully he will look at my labs and make the correct diagnosis. In the mean time for the past 2 days I upped my Lantus to 44 units, and my carb ratio to 1:6 and stopped the metformin. My numbers have been beautiful! My Tdd is about 70 a day. My mom’s friend who is a type 2 is using 112 units a day…I about fell over! At any rate I am gaining weight with insulin, but didn’t someone say that is not uncommon in the first year? I wanted to use Byetta but my endo said I can’t because of the possible Gastroparesis. Still mad about that given that my readings were high almost 4 years ago and no one thought of insulin. Thanks Zoe I needed that post. Thank you all.
I’m sorry you’re having such a rough go of it. But I am glad that you appeared back here to post about it. Have you shopped doctors yet? It took me two bad runs with endocrinologists before I found one that really seemed to understand what was going on with me. Just an idea – you might want to put a post up asking for recommendations for endocrinologists in your area. Doctors really differ in approach and the right doctor can make all the difference in the world.
I’m glad those adjustments helped. Is there a reason you stopped the metformin? Metformin will improve your insulin sensitivity (even as a T1), reduce your TDD and help you manage your weight. Think about it. I’ve still kept up with my max dose metformin for just those reasons.
well the metformin tends to make my belly feel worse especially during an episode. I know why to keep taking it, but I can’t deal with the pain right now. I might ask for actos, would it be better?